Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 202, NWS Wichita, KS

September 8, 1997Chase County, Marion County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Sep 8, 1997, 11:48 PM CDT for Chase County, Marion County, Kansas. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 8, 1997, 11:48 PM CDT (04:48 UTC)
Expired
Sep 9, 1997, 12:50 AM CDT
In force
62 min
Issued by
NWS Wichita, KS
Area
Whole counties

Counties Chase County, KS, Marion County, KS

The radar

The Topeka radar (KTWX), 91 km from the middle of the area, began a volume at 04:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 9, 12:10 AM CDTHail 1.75Lincolnville, KS
Sep 9, 12:45 AM CDTThunderstorm Wind 52Burns, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 8, 10:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 4.8 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1997-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2048 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1997-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2048 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1680 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 090449 RRA
SVRICT
KSC017-115-090550-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1148 PM CDT MON SEP 8 1997

* SEVERE THUNDERSTORM WARNING FOR
  CHASE COUNTY - SOUTH CENTRAL KANSAS
  MARION COUNTY - SOUTH CENTRAL KANSAS

* UNTIL 1250 AM CDT
 
* SOME TOWNS AFFECTED
    MARION
    MARION LAKE
    STRONG CITY
    COTTONWOOD FALLS

* AT 1147 PM CDT RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES
  SOUTHEAST OF ABILENE MOVING SOUTHEAST AT 40 MPH.

THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH...EXPECT WINDS
OF 75 MPH OR GREATER...HAIL LARGER THAN AN INCH IN DIAMETER AND
TORRENTIAL RAIN.  SEEK A STRONG INDOOR SHELTER AWAY FROM WINDOWS
IMMEDIATELY.  HEAVY RAINS FLOOD ROADS QUICKLY.  YOU SHOULD NEVER
TRY TO CROSS WATER COVERED ROADS.

MARIEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 3:55 PM CDT, 7 hours 53 minutes earlier.

Area forecast discussion, Sep 8, 3:55 PM CDT, 7 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
355 PM CDT MON SEP 8 1997

...SHORT TERM...
MAIN FORECAST PROBLEMS IN THE SHORT TERM IS THE CHANCE FOR
PRECIPITATION AND SPEED OF THE COLD FRONT.   ETA MODEL SEEMS TO HAVE
THE BEST HANDLE ON THE SITUATION...BUT WITH LATEST SFC MAP AND VIS
1K IMAGE ETA SEEMS TO BE A LITTLE SLOW WITH THE MOVEMENT OF THE
FRONT.  SFC ANALYSIS ALSO SHOWED THAT THE FRONT IS A LITTLE STRONGER
THAN FORECASTED.  DEWPOINT TEMPS IN THE UPPER 60S TO LOWER 70S IN
ENTIRE CWA...HELPS ADD INSTABILITY  TO ATMOSPHERE...BUT LACK OF
CONVERGENCE FROM SFC UP TO H7...SHOULD HELP INHIBIT WIDESPREAD
THUNDERSTORMS OVERNIGHT...SO WILL GO WITH 30 POPS IN CEN CWA...30
POPS SCEN LATE...AND 10 POPS IN SE.  BY 12Z TMW MORNING CLD FNT
SHOULD BE IN LINE FROM JUST SOUTH OF TOP SOUTH TO END TO AMA...AFT
ANALYZING CURRENT FRONTAL MOVEMENT.  AS FOR TEMPERATURES ON GOING
FORECAST LUKS GOOD EXPCT IN SE CWA WHERE MOISTURE..ACCORDING
FORECAST SOUNDINGS..IS MUCH DEEPER SO UNLIKELY THEY WILL RADIATE
BELOW DEWPOINT TEMP...SO WILL RAISE THEM A CATEGORY FROM PREVIOUS
FORECAST.  NR 60 CNTRL...LWR 60S SCEN..AND MID 60S SE.

KIRKWOOD

..LONG TERM..
HAVE WENT WITH MODIFIED ETA FOR LONG TERM PERIOD BUT TWEAKED FROPA
UP A BIT FASTER...DDC ARND 05Z AND NR WLD ARND 12Z.  WITH PROXIMITY
OF FNT AT 12Z WL KEEP TSTMS IN CNTRL/SE KS FOR THE DAY.  ALSO
BELIEVE THERE WL BE MORE POST FNTL CLDS THAN PROGD BY NGM.  COMBO OF
MORE MSTR AND UPSLP FLOW WL KEEP A SML CHC OF PCPN ALL SXNS.
CONCERNED IN CNTRL KS WHETHER IT WL MEASURE...IT MAY JUST BE DZ.
EVEN IF NGM IS RIGHT ABT DRIER AIR AND LESS CLDS...CAA AT 600 MB
SHUD STEEPEN LAPSE RATES ENUF TO CU/SC.  WOULD NOT WANT TO RULE OUT
ISOLD TSTM BUT WL NOT MENTION IN CNTRL KS ATTM.  NGM MOS MAY BE
RIGHT FOR THE WRONG REASON TMW NGT.  THINK THERE WL BE MORE CLDS
ERLY...IF NOT NGM FWC IS TO WARM.  IN EXTDD...WENT DRY WITH GRADUAL
WARMING TREND.  SOME CONCERN ABT SAT WITH ECMF AND MRF SUG RTN FLO
WITH A LO DVLPG IN LEE OF THE ROCKIES.  CONSENSUS FCST ATTM IS TO
REMAIN DRY BUT NEXT FEW SHIFTS WL NEED TO REEVALUATE SITN.

HOWERTON

FCSTID = 17
ICT   63  77  55  80 /  30  30   5   0
HUT   61  76  55  79 /  30  30   5   5
EWK   61  76  53  78 /  40  30   5   0
EQA   63  77  53  78 /  30  30   5   0
WLD   64  77  55  80 /  30  30   5   0
RSL   59  74  54  77 /  40  20   5   5
GBD   60  74  54  77 /  40  30   5   5
SLN   60  75  53  76 /  40  20   5   5
MPR   61  75  53  77 /  40  30   5   0
CFV   66  77  56  77 /  10  30   5   0
CNU   65  77  55  76 /  10  30   5   0
K88   64  77  54  75 /  10  30   5   0

.ICT...
KS...NONE.

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.